• This topic has 17 replies, 10 voices, and was last updated 4 weeks ago by Mike.
Viewing 12 reply threads
  • Author
    Posts
    • #19432
      Dev keshav
      Participant

      I was wondering if hearing loss is common with generalized MG, and would like to know what others have experienced. Just over a month ago I started taking azathiaprine and prednisolone in addition to pyridostigmine. A day later I felt as if I had an ear infection, and then suddenly a day later lost total hearing in the one ear. An ENT specialized examined me and could not find a cause for this. He said  that it was possibly my Myasthenia or the azathiaprine. A CT scan showed no cause either. I’m puzzled by this and would appreciate any opinions or comments. Thanks

    • #19487
      Douglas F Young
      Participant

      I have poor hearing due to an acoustic neuroma and general aging, not because of medication. I took azathiaprine for ten days and it made me so sick that I would believe it could cause anything, including hearing loss. I’m doing great on mycophenolate as an immunosuppressant, so there are certainly alternatives to azathiaprine.

    • #19495
      Dev keshav
      Participant

      Thank you for your post. I wasn’t happy to take the azathiaprine either but I was really struggling at that time. It seems to have helped me, but I will ask my neurologist about the alternative you mentioned. The Ent specialist ruled out acoustic neuroma. Now  just have to get used to the strangeness of not knowing where sounds are coming from and poor hearing.

    • #19496
      Douglas F Young
      Participant

      I hope you have at least been evaluated for hearing aids. They really helped a lot, even though I have close to zero hearing on the side with the neuroma. It is weird to lose the directionality of sound, but the hearing aids improved that. Of course if you really have zero hearing in that one ear, hearing aids cannot help.

      Other than the hearing issue, are you tolerating the azothiaprine? I know, that’s like asking “Other than that, Mrs. Lincoln, did you enjoy the play?”

    • #19499
      Dev keshav
      Participant

      I  have hearing aids, but the one ear is totally deaf. I am managing with the azathiaprine now, apart from stomach issues, it seems to be helping. But I”m tapering off prednisone  for 6 weeks and will  then stop. I wonder if the azathiaprine will be a problem then. I’m 69 years old, strong in many ways and can still appreciate the ‘play’. It’s a way of  looking at life itself. I do not have a local MG community whom I can relate to, so this is a good forum to learn and share. Thanks.

    • #19507
      Lionel Roosemont
      Participant
    • #19509
      Shahzeb Hassan
      Participant

      Dear MG friends,

      I am also facing hearing loss, but in stress situations or when I am having much muscle weakness. I am also facing continuous voices in my ears. Is anyone facing migraine also like me? Please share how you manage your life routine? I am 33 and I have to work for my family but my MG always loses my confidence level to zero when People used to laugh at my eyes.

      • #19549
        Douglas F Young
        Participant

        Thank you Lionel. I have tried to educate myself about MG for several years, and these articles have opened my eyes (though not my ears).

        I am going to call my audiologist and find out if my recent tests might need to be redone with the specific tests for MG related hearing loss that are described in the articles you have shared.

        Doug

    • #19514
      Rudolph C Bullman
      Participant

      Azathioprine, along with pyridostigmine, has been a game changer for me.  I have experienced no hearing loss, and all previous symptoms are well under control.  The azathioprine was added after a serious myasthenic crisis event that had me in the hospital for 14 days.  During hospitalization I received the IVIG treatment and was also put on prednisolone, but was able to wean off of it after about six months.

      • #19560
        Heather Kaye
        Participant

        When I read your post , I had a quick look at the authors name,honestly it could have been me.What you describe is my own exact situation.I guess we are the lucky ones.I am very well controlled apart from the fact that my kidney readings are not the best.

    • #19517
      Dev keshav
      Participant

      <p style=”text-align: left;”>Hi Rudolph, I was actually in quite a bad state when I was prescribed azathiaprine  and prednisone to supplement pyridostigmine. I am also tapering off the press until I stop them. But my MG symptom’s are being helped. As the doctors said, it was only guesswork on the cause  of the sudden deafness. With our illness, so much can affect us, and every single one of us is different. So, we just have to learn  and recognize our own situation.</p>

    • #19531
      Meenu
      Participant

      Hello MG friends ,

      I wear hearing aids and can barely hear from both of my ears and it is due to MG,  I was on Azathioprine and Prednisone for longest period of time  and was going for IVIG monthly. I stopped taking Azathioprine and Prednisone about 6 years ago , due to side effects ( elevated liver enzymes and weight gain) . Stopped IVIG about 1.5 years ago as the effects were only lasting about 3 weeks and I was having to go back for infusions sooner. At this time my MG symptoms have been well controlled with Cellcept, Mestinon and Rituximab infusion every 4-6 months.

      Please make sure to get your liver enzymes checked every  couple of month ,while on Azathioprine

      Relationship between hearing function and myasthenia gravis: A contemporary review – PMC (nih.gov)

       

    • #19534
      Thomas Arndt
      Participant

      The same thing happened to me, but not as badly (I still could hear a bit). However, it never occurred to me that it might have something to do with Myasthenia gravis (I have ocular Myasthenia). Blaming it on the air conditioning and high humidity (I’m retired and live in Bali, Indonesia), I put on a t-shirt and socks at night and took extra vitamin C with zinc, which altogether helped.

      • #19537
        Dev keshav
        Participant

        Hi Thomas, it was only a possibility that MG might be the cause because hearing loss is known to be linked to our illness. But again, we are all different and the ENT specialist did say it may be temporary. So I do hope that we both improve. I know Bali is a beautiful place . Have a happy retirement.

        • #19557
          Thomas Arndt
          Participant

          Hi Dev,

          what I forgot to write is that I am “ear healthy” now with a normal hearing. If I have the feeling that the “ear infection” could come back (it happens from time to time), then I take two vitamin C tablets with zinc (100 mg each) as a precaution, which helps.

          I also took during the time when I had hearing problems
          Ibuprofen (400 mg each) once or twice a day (over a period of about two weeks), which also helped.

          Identical to your case, I saw three doctors (two of them ear specialists), all of them came to the conclusion that everything was fine with my ear, which supports your thesis that the hearing problems could be related to Myasthenia.

          I hope you will be able to hear again soon and I wish you good health.

          Thomas

        • #19565
          Dev keshav
          Participant

          Hi Thomas, thank you for your good wishes. I think it’s a good idea to take the vitamin C and zinc. I did take them when Just before being hospitalized with covid 19 just over a year ago. So I’ll start again. All the best.

    • #19556
      Monica
      Participant

      many years ago I had difficulty hearing could not find anything on hearing loss for many years then I tried looking it up a couple of years ago and bingo they had something on hearing loss and MG  I know it was from my MG as somedays I could hear very well and others days I could not. I am on Soliris right now but my doctor wants me on Vyvgart no if and or but about it.  Not sure if I will as I react to everything (badly)

       

    • #19587
      Mike
      Participant

      I’d be surprised if it turns out that MG can cause hearing loss.  Since MG only affects voluntary muscles, and I don’t know of any voluntary musculature in the ears, it seems reasonable to suspect an MG med, or else another condition or disease.

      Mike Stabile

Viewing 12 reply threads
  • You must be logged in to reply to this topic.

©2022 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account

Verify you are not a robot